Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 5, NWS Tallahassee, FL

January 2, 20176 counties in Florida; Decatur County, Seminole County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 2, 2017, 7:57 PM CST for 6 counties in Florida; Decatur County, Seminole County, Georgia. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 2, 2017, 7:57 PM CST (01:57 UTC)
Expired
Jan 2, 2017, 9:00 PM CST
In force
63 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bay County, FL, Calhoun County, FL, Gadsden County, FL, Jackson County, FL, Liberty County, FL, Washington County, FL, Decatur County, GA, Seminole County, GA

The radar

The Eglin Afb radar (KEVX), 75 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 2, 8:40 PM CSTTSTM WND DMG2 Se Recovery, GAPOWER LINES DOWN IN SOUTHWEST DECATUR COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 2, 3:46 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 2.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2017-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2017-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

239 
WUUS52 KTAE 030157
SVRTAE
FLC005-013-039-063-077-133-GAC087-253-030300-
/O.NEW.KTAE.SV.W.0005.170103T0157Z-170103T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
857 PM EST MON JAN 2 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Western Gadsden County in Big Bend of Florida...
  Northeastern Bay County in the Panhandle of Florida...
  Jackson County in the Panhandle of Florida...
  Northwestern Liberty County in Big Bend of Florida...
  Southeastern Washington County in the Panhandle of Florida...
  Calhoun County in the Panhandle of Florida...
  Southwestern Decatur County in southwestern Georgia...
  Seminole County in southwestern Georgia...

* Until 1000 PM EST/900 PM CST/

* At 856 PM EST/756 PM CST/, severe thunderstorms were located along
  a line extending from near Marianna to 9 miles southeast of Vernon,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Blountstown, Marianna, Greensboro, Chattahoochee, Sneads, Bristol,
  Grand Ridge, Altha, Cypress, Moose Pond, Gainer Spring, White Pond,
  Red Oak, Chason, Riverside, Rock Bluff, Nettle Ridge, Hardin
  Heights, Blountstown Airport and Simsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 1100 PM EST/1000 PM CST/ for
the Panhandle of and Big Bend of Florida...and southwestern Georgia.

LAT...LON 3078 8523 3087 8458 3025 8488 3046 8578
TIME...MOT...LOC 0156Z 281DEG 38KT 3082 8518 3049 8563 

HAIL...<.75IN
WIND...60MPH
 
$$

38-GODSEY
1 follow-up statement
143 
WWUS52 KTAE 030228
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
928 PM EST MON JAN 2 2017

FLC005-133-030238-
/O.CAN.KTAE.SV.W.0005.000000T0000Z-170103T0300Z/
Bay FL-Washington FL-
928 PM EST MON JAN 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BAY AND
SOUTHEASTERN WASHINGTON COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1100 PM EST/1000 PM CST/ for
the Panhandle of and Big Bend of Florida...and southwestern Georgia.

LAT...LON 3033 8484 3051 8536 3082 8498 3087 8458
TIME...MOT...LOC 0228Z 281DEG 38KT 3076 8482 3043 8527 

$$

FLC013-039-063-077-GAC087-253-030300-
/O.CON.KTAE.SV.W.0005.000000T0000Z-170103T0300Z/
Gadsden FL-Jackson FL-Liberty FL-Calhoun FL-Decatur GA-Seminole GA-
928 PM EST MON JAN 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM
EST/900 PM CST/ FOR WESTERN GADSDEN COUNTY IN BIG BEND OF FLORIDA...
JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...NORTHWESTERN LIBERTY
COUNTY IN BIG BEND OF FLORIDA...NORTHERN CALHOUN COUNTY IN THE
PANHANDLE OF FLORIDA...SOUTHWESTERN DECATUR AND SEMINOLE COUNTIES IN
SOUTHWESTERN GEORGIA...

At 928 PM EST/828 PM CST/, severe thunderstorms were located along a
line extending from near Chattahoochee to 12 miles west of
Blountstown, moving east at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Blountstown, Greensboro, Chattahoochee, Sneads, Bristol, Grand Ridge,
Altha, Cypress, Moose Pond, White Pond, Red Oak, Chason, Durham, Rock
Bluff, River Junction, Nettle Ridge, Hardin Heights, Blountstown
Airport, Sink Creek and Henderson Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 1100 PM EST/1000 PM CST/ for
the Panhandle of and Big Bend of Florida...and southwestern Georgia.

LAT...LON 3033 8484 3051 8536 3082 8498 3087 8458
TIME...MOT...LOC 0228Z 281DEG 38KT 3076 8482 3043 8527 

HAIL...<.75IN
WIND...60MPH
 
$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 5:22 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jan 2, 5:22 PM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
622 PM EST Mon Jan 2 2017

.UPDATE...

There are no big changes to the previous forecast. Expect strong
to occasionally severe convection to continue into at least the
first half of the night along with the potential for flash
flooding, especially in portions of southeast AL, the Florida
panhandle, and adjacent sections of SW GA.

&&

.AVIATION...

[Through 00z Wednesday] Poor flying conditions are expected
through tonight with strong to severe convection in the area
ahead of a cold front. Improving conditions are expected behind
the front on Tuesday afternoon.

&&

.PREV DISCUSSION [334 PM EST]...

.NEAR TERM [Through Tonight]...

A weak shortwave near the MS/AL line assisted in the development of
convection along a warm front in central/northern MS and AL this
morning. It also forced scattered convection across southern MS/AL,
along with convection initiating along a coastal front along the Gulf
coast. There is good consensus that convection that develops along
the Gulf coast will merge with the developing line across
central/southern AL and consolidate across the Tri-State region.
Favorable shear, instability, and lapse rates would favor all modes
of severe weather as well. Hail would be most likely in any
remaining discrete cells, with tornadoes and damaging winds possible
in both discrete or linear modes. A stronger shortwave moving into
the Mississippi Valley this afternoon has an associated squall line
moving out of LA as of 19z. While we may get some shower and
thunderstorm activity from this line, it seems more likely that our
best threat for severe weather will come with the first wave of
storms and that the environment will stabilize enough in its wake
that the squall line will gradually weaken. Regardless of how many
rounds of severe weather we get, the SPC has outlooked part of
southeast Alabama and the Florida panhandle in an Enhanced risk for
severe weather, with a Slight risk through southwest Georgia and the
western Big Bend of Florida. Thus, there is a greater than usual
threat for severe weather this afternoon/evening. A tornado watch is
likely a little later this afternoon. In addition to the severe
threat, a threat for flash flooding exists across extreme southwest
Georgia, the Florida panhandle and southeast Alabama. Especially
sensitive are the bordering counties between Alabama and Florida
where up to 8 inches of rain have fallen over the past 36 or so
hours. As of last night there were several road closures in parts of
Walton and Holmes counties. With 1-3" of additional rain possible
and isolated higher amounts doubling that, if it were to be realized
in these locations, more substantial and possibly flash flooding
would be possible. The idea now is that within an hour or so after
midnight, the initial wave of storms will be moving out of our
Georgia counties to the northeast, with a line of showers and
isolated thunderstorms (likely sub-severe) moving into southeast
Alabama and the Panhandle to end the night.

.SHORT TERM [Tuesday Through Wednesday Night]...

The heavy rain threat and severe threat will have ended by daybreak
Tuesday. Convection will also end from west to east during the day
with the passage of the cold front. While PoPs will be as high as
likely (60-70%), QPF amounts should be low. A cooler and drier
airmass will filter in late Tuesday with a reenforcement of a colder
and drier airmass behind a secondary cold front Wednesday. After a
brief break in cloud cover, clouds will increase on again on
Wednesday but no rain is expected. High temps will be in the 70s to
around 80 Tuesday and in the upper 60s to lower 70s Wednesday. Lows
will be in the lower to mid 50s Tuesday night and mostly in the
lower to mid 40s Wednesday night.

.LONG TERM [Thursday Through Monday]...

The latest global models continue to disagree with the timing and
synoptic set up for our next chance of rain. The ECMWF shows a
surface low developing and traversing across the NE gulf Friday
and off the southeast U.S. coast Friday night with a much colder
and drier airmass arriving on Saturday. The GFS shows a more
potent low pressure system (surface and aloft) moving into and
across the southeast CONUS Friday night/Saturday. Will continue
to blend solutions showing chance for rain both days. Temps will
be below seasonal average, especially max temps, each day.

.MARINE...

Moderate south winds through tonight will veer to the west and
weaken somewhat on Tuesday as a cold front passes through the
region. Winds and seas will possibly increase to advisory levels
by the end of the week into the weekend with the approach and
passage stronger low pressure system.

.FIRE WEATHER...

Hazardous fire weather conditions are not expected over the next
several days.

.HYDROLOGY...

Four to eight inches of rain has fallen in parts Southeast Alabama,
Panhandle Florida and parts of Southwest Georgia. Another one to
three inches may fall in this area through tonight. Local rivers are
rising quickly. The Choctawhatchee River will reach flood stage near
the Caryville, Geneva, Newton and Bruce points. The Shoal River near
Mossyhead is in moderate flood stage and will likely rise more and
crest a second time as heavy rain returns this evening. Several
other rivers may reach flood stage later this week. The threat for
flash flooding will increase this afternoon/evening as heavy rain
returns to areas that have already received several inches the past
two days. A Flash Flood Watch remains in effect until late tonight
for Southeast Alabama, the Florida Panhandle and extreme Southwest
Georgia.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   67  80  53  71  46 /  60  70   0   0  10
Panama City   67  75  56  69  48 /  60  60   0   0  10
Dothan        64  76  51  67  41 / 100  30   0   0   0
Albany        65  77  52  68  41 / 100  60   0   0   0
Valdosta      66  80  53  70  44 /  60  60   0   0  10
Cross City    66  80  54  73  48 /  20  30   0   0   0
Apalachicola  68  75  56  71  50 /  40  70   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...Flash Flood Watch until 5 AM EST /4 AM CST/ Tuesday for Calhoun-
     Central Walton-Coastal Bay-Holmes-Inland Bay-Jackson-North
     Walton-South Walton-Washington.

     High Rip Current Risk until 5 AM EST /4 AM CST/ Tuesday for
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...Flash Flood Watch until 5 AM EST Tuesday for Baker-Calhoun-Clay-
     Decatur-Early-Miller-Quitman-Randolph-Seminole.

AL...Flash Flood Watch until 4 AM CST Tuesday for Coffee-Dale-Geneva-
     Henry-Houston.

GM...None.

&&

UPDATE...DVD
NEAR TERM...Harrigan
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...DVD
MARINE...Barry
FIRE WEATHER...Harrigan
HYDROLOGY...McDermott

In the hours before

Local storm report, Jan 2, 2:12 PM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
312 PM EST MON JAN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     FLOOD            2 SE DORCAS             30.78N 86.38W
01/02/2017                   WALTON             FL   EMERGENCY MNGR

            *** 1 FATAL *** DROWNING RELATED TO FLOODING ALONG THE
            SHOAL RIVER

&&

DVD
Special weather statement, Jan 2, 2:15 PM CST, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
215 PM CST MON JAN 2 2017

ALZ065-022100-
Coffee AL-
215 PM CST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COFFEE COUNTY UNTIL 300
PM CST...

At 215 PM CST, National Weather Service doppler radar indicated a a
strong thunderstorm near Opp, moving northeast at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Elba, Lee, Kinston, Chestnut Grove, Bluff Spring, Clowers Crossroads,
Zoar, Carl Folsom A/p, Estothel, Danleys Crossroads, Arcus, Wise
Mill, Ino, Camp Humming Hills, Victoria, Jack, Rhoades, Basin, Perry
Store and Lowry Mill.

LAT...LON 3153 8619 3154 8614 3162 8615 3162 8582
      3120 8613 3123 8620
TIME...MOT...LOC 2015Z 222DEG 42KT 3135 8620

ADL
Special weather statement, Jan 2, 4:29 PM CST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
529 PM EST MON JAN 2 2017

GAZ120-122-022300-
Randolph GA-Quitman GA-
529 PM EST MON JAN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDOLPH AND EAST
CENTRAL QUITMAN COUNTIES UNTIL 600 PM EST...

At 528 PM EST, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles northwest of Cuthbert, moving northeast
at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crossroads and Springvale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3192 8491 3192 8481 3193 8480 3192 8480
      3192 8469 3181 8483 3183 8503 3193 8493
      3193 8492
TIME...MOT...LOC 2228Z 229DEG 26KT 3187 8491

ADL
Local storm report, Jan 2, 7:18 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
818 PM EST MON JAN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     TSTM WND DMG     GANER                   31.08N 86.11W
01/02/2017                   GENEVA             AL   EMERGENCY MNGR

            POWER LINE DOWN IN THE WESTERN PART OF GENEVA COUNTY

&&

DVD
Local storm report, Jan 2, 7:54 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
854 PM EST MON JAN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TSTM WND DMG     2 WNW CLUSTER SPRINGS   30.85N 86.24W
01/02/2017                   WALTON             FL   PUBLIC

            REPORT OF TREES AND POWER LINES DOWN NEAR HIGHWAY 331 AND
            HIGHWAY 2A

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 6:25 PM CSTSevere Thunderstorm WarningTAEBay, Holmes, Walton, Washington80 min
Jan 2, 6:40 PM CSTSpecial Marine WarningTAE95 min
Jan 2, 7:05 PM CSTSevere Thunderstorm WarningTAEBay, Calhoun, Holmes, Jackson, Washington55 min
Jan 2, 7:13 PM CSTFlash Flood WarningTAEHolmes, Jackson, Washington3 hr
Jan 2, 7:45 PM CSTSevere Thunderstorm WarningTAEJackson60 min
Jan 2, 8:06 PM CSTSpecial Marine WarningTAE84 min
Jan 2, 8:45 PM CSTSevere Thunderstorm WarningTAEGadsden, Liberty45 min
Jan 2, 10:18 PM CSTSevere Thunderstorm WarningTAEWalton, Washington27 min
Jan 2, 10:20 PM CSTTornado WarningTAELiberty40 min
Jan 3, 1:30 AM CSTSpecial Marine WarningTAE60 min
Jan 3, 4:09 AM CSTSpecial Marine WarningTAE66 min
Jan 3, 2:36 PM CSTRiver Flood WarningTAECalhoun, Franklin, Gulf, Liberty7 days
Jan 2, 8:04 PM CSTTornado WarningTAEEarly, Miller26 min
Jan 2, 8:08 PM CSTTornado WarningTAEEarly, Miller, Seminole37 min
Jan 2, 8:17 PM CSTTornado Warning Tornado observedTAEEarly28 min
Jan 2, 8:23 PM CSTTornado Warning Tornado observedTAEBaker, Calhoun, Early37 min
Jan 2, 8:26 PM CSTSevere Thunderstorm WarningTAECalhoun, Clay, Quitman, Randolph, Terrell64 min
Jan 2, 8:28 PM CSTTornado WarningTAEDecatur32 min
Jan 2, 8:34 PM CSTSevere Thunderstorm WarningTAEBaker, Calhoun, Decatur, Dougherty, Grady, Miller and 1 more56 min
Jan 2, 8:39 PM CSTTornado Warning Tornado observedTAEBaker, Calhoun, Dougherty, Early, Terrell36 min
Jan 2, 8:44 PM CSTTornado WarningTAEBaker, Miller, Mitchell31 min
Jan 2, 9:00 PM CSTTornado Warning Tornado observedTAEDougherty, Lee, Terrell30 min
Jan 2, 9:03 PM CSTSevere Thunderstorm WarningTAELee42 min
Jan 2, 9:09 PM CSTSevere Thunderstorm WarningTAEBrooks, Colquitt, Cook, Thomas, Tift, Turner and 1 more66 min
Jan 2, 9:19 PM CSTTornado WarningTAEDougherty, Lee, Worth26 min
Jan 2, 9:33 PM CSTTornado WarningTAEDougherty, Lee, Turner, Worth27 min
Jan 2, 9:54 PM CSTSevere Thunderstorm WarningTAEBen Hill, Berrien, Cook, Irwin, Tift66 min
Jan 2, 9:59 PM CSTSevere Thunderstorm WarningTAEBrooks, Lanier, Lowndes61 min
Jan 3, 4:15 AM CSTRiver Flood WarningTAETerrell, Webster38 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2017Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.